Missouri, 2025

Hail and Damaging Winds in Missouri, August 9, 2025

August 9, 2025 · NWS EAX · 6 events in 2 counties and zones

During the afternoon hours of August 9th, a storm brought damaging wind gusts to portions of north central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon hours of August 9th, a storm brought damaging wind gusts to portions of north central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 9, 2:37 AM CST, 1 hour 23 minutes earlier. Its key messages:

  • A flood watch has been issued for far eastern Kansas and for western and northern Missouri (including the Kansas City metro area) tonight through Sunday night. Multiple rounds of storms may lead to locally heavy rainfall and instances of flash flooding tonight and again Sunday night.
  • Severe weather is also possible with storms that develop this weekend, particularly this afternoon through tonight. Isolated damaging wind gusts will be the primary severe-weather threat. The greatest risk of severe weather is north of U.S. Highway 36.
  • In areas with little or no cloud cover, another day of oppressive heat and humidity is expected. A heat advisory is in effect roughly along and south of Interstate 70 through early this evening.
Area forecast discussion, Aug 9, 2:37 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
337 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- A flood watch has been issued for far eastern Kansas and for
  western and northern Missouri (including the Kansas City metro
  area) tonight through Sunday night. Multiple rounds of storms
  may lead to locally heavy rainfall and instances of flash
  flooding tonight and again Sunday night.

- Severe weather is also possible with storms that develop this
  weekend, particularly this afternoon through tonight. Isolated
  damaging wind gusts will be the primary severe-weather threat.
  The greatest risk of severe weather is north of U.S. Highway
  36.

- In areas with little or no cloud cover, another day of
  oppressive heat and humidity is expected. A heat advisory is
  in effect roughly along and south of Interstate 70 through
  early this evening.

&&

.DISCUSSION...
Issued at 235 AM CDT Sat Aug 9 2025

Busy forecast shift overnight, with a variety of hazards
potentially impacting the forecast area through at least Sunday
night. Flash flooding, severe weather, and oppressive heat are
all in the cards this weekend. Main forecast concerns involve
the northern extent of advisory-level heat today, figuring out
the location, timing, and intensity of multiple rounds of
convection expected to affect the forecast area through at least
Sunday night, and determining if lingering chances of
precipitation exist through at least the early part of the work
week.

A concerning pattern is developing across the central Plains
today, with a slow-moving front slowing down even more today as
a potent upper low in the far northern Plains and adjacent
southern Canadian prairies lifts northeastward, leaving steady
southwest mid and upper flow oriented mostly parallel to the
attendant cold front as it approaches the forecast area tonight
and Sunday. Meanwhile, several perturbations will progress
east-northeastward on the southern periphery of the upper low,
providing larger-scale lift to initiate multiple rounds of
convection in the northern and central Plains, favored
along/near the stalling front. One perturbation is moving
through the central Plains this morning, leading to strong
convection in southern Nebraska and additional axes of weaker
convection in central Kansas and northwest Missouri. These
areas of showers/storms should move east/northeast through the
morning, with at least some chance for tipped buckets in the
forecast area (especially north of I-70).

Associated cloud cover will likely be enough to hinder
temperatures from soaring again in our northern counties, but
confidence is lower along/south of I-70. Much of the guidance
has temperatures in the mid 90s once again, with heat indices
approaching/exceeding 105 deg F this afternoon. Have expanded
the heat advisory northward to the KC metro and eastward along
the Missouri River. The caveat here is that if
clouds/precipitation linger longer than expected, heat indices
may not quite reach criteria. In other words, there is lower
confidence than usual in reaching advisory criteria in the
metro; however, one thing that tipped the scales for me this
morning was temperatures remaining in the low to mid 80s at this
hour (3 am).

The precipitation chances today are rather unclear. Convection-
allowing models (CAMs) are once again all over the place and
have considerable run-to-run inconsistencies that foster little
or no confidence in the overall forecast. It is apparent that
the simulated strong/severe convection in Nebraska is coming to
fruition early this morning. This will lift northeastward
through eastern Nebraska and central Iowa late this morning.
However, the aforementioned weaker convection in central Kansas
may affect much of the northern half of the area. The latest
HRRR simulations are even suggestive that these storms may
strengthen for a time after daybreak as they reach northwest
Missouri. However, confidence is rather low since the larger-
scale forcing is weaker in our region, and CAMs are considerably
more variable. Notably, the MPAS solutions light up the
elongated line of convection to the south of the developing MCS
in Nebraska and Iowa by afternoon, producing strong convection
in much of the forecast area. This is not out of the question,
especially if an upstream vorticity maximum interacts with the
convection or any remnant outflow boundary by this afternoon
(note the 06z HRRR is starting to catch on to this). This led me
to keep mentionable PoPs across the entire area today (though
generally at slight to low-end chance values (15-35 percent)).

A stronger perturbation approaches the region tonight. Combined
with the nocturnally increasing low-level jet (LLJ), strong
convection should readily develop in proximity to the vort max.
CAMs are quite variable on where this will be, with the HRRR and
MPAS guidance suggesting northeast Kansas or southeast
Nebraska. WRF-related guidance is centered more eastward into
Iowa. With time, convection will spread south and east into
northern Missouri and far northeast Kansas, with the slow motion
of the front/composite outflow allowing for training storms
(moving generally west-to-east along the front). Most coarser
guidance has the LLJ oriented SSW to NNE in eastern Kansas to
southwestern Iowa, so my thinking is that the vicinity of the
NE/IA/MO/KS border areas is a pretty good bet for where
convection initiates and lingers longest (via convective
regeneration from the LLJ converging along the sagging front).
GFS-based guidance is displaced northward with the maximum QPF
axis (as is the CMC), but the ECMWF-based guidance and much of
the CAMs are farther south and west. Given model biases of being
too conservative sinking convection farther south into the
reservoir of instability, I am inclined to weigh the farther
south/west solutions a bit more, though confidence is rather
low. However, should these solutions come to pass, widespread
convection would affect most of the northern and western CWA
late tonight into Sunday morning. Given the favorable pattern
for flash flooding, unusually high PWATs, slow storm motions
(and frontal movement), and potential for storms to reach the
metro area by Sunday morning, a flood watch was required for
much of the area beginning tonight, with multiple instances of
flash flooding appearing probable (especially as subsequent
convection develops Sunday afternoon/evening).

Of course, how the convective evolution transpires tonight into
Sunday morning will have profound impacts on the location of
subsequent rounds Sunday night and Monday. Some of the CAMs
would suggest that convection will be widespread enough and far
enough south tonight into Sunday morning to keep most of the
convection displaced south and west of the area Sunday night.
However, given the very slow movement of the front (and overall
synoptic pattern), I think another night of strong convection
affecting portions of our area seems probable (as per the 06z
HRRR and 00z RRFS, e.g.). The WPC has issued a moderate risk of
excessive rainfall for much of our forecast area on Sunday and
Sunday night; this seems quite reasonable given the above
discussion.

Notably, rainfall totals will almost certainly be quite variable
across the region. Not everyone will see excessive or even
noteworthy rainfall. However, highly localized rainfall amounts
of 4-6"+ seem plausible, where the strongest storms and the most
persistent training occur. These rainfall "ceilings" are quite
favorable for several instances of flash flooding.

Oh, yeah -- there is a severe-weather risk too. CAPE will be
excessive south of the surface front. Most models are depicting
4000+ J/kg MUCAPE in the preconvective environment this
afternoon/evening. Notably, deep-layer shear will be elevated as
well (30-40 kt), so storm organization is probable. Isolated
damaging wind gusts seem likely, especially if (1) convection
can initiate and organize this afternoon/evening near/after peak
heating or (2) a cold pool organizes with overnight convection,
rendering development of a strong rear-inflow jet. A slight risk
of severe weather has been issued for today in far northern
Missouri, with a marginal risk elsewhere. Confidence is low on
timing, placement, and coverage -- but the pattern is decently
favorable for wet microbursts and strong wind gusts from more-
organized MCSs/cold pools. The severe-weather threat remains on
Sunday, though will likely be more limited owing to deleterious
effects from predecessor convection, weaker large-scale forcing,
and weaker deep-layer shear.

The forecast beyond Sunday night is quite challenging, since the
sagging front will most likely gradually dissipate and large-
scale forcing and upper flow will weaken. The trend with
overnight guidance has been to keep precipitation chances longer
into the work week, which seems plausible given the weak
steering flow and continued wavetrain of shortwave troughs.
However, with time, southern-U.S. ridging is expected to expand
northward, leading to gradually warmer and drier conditions by
the latter portion of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1126 PM CDT Fri Aug 8 2025

Another day of breezy winds expected on Saturday, with
increasing cloud cover. Cloud bases should be VFR for most of
Saturday afternoon. Showers and thunderstorms are possible by
Saturday evening across portions of the area, and may impact STJ
and the KC Metro terminal sites. Confidence at this time is low
in shower/storm placement, but have went ahead and placed them
into a PROB30 group after 00z Saturday Night into Sunday
morning. Expecting rainfall Sunday into Monday to result in poor
aviation conditions from eastern Kansas to central Missouri.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from late tonight through Monday morning for
     MOZ020>024-028>031-037-038-043-044-053.
     Heat Advisory until 8 PM CDT this evening for MOZ038>040-
     043>046-053-054.
     Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for MOZ028>033-037.
     Flood Watch from this evening through Monday morning for
     MOZ001>008-011>017.
KS...Flood Watch from late tonight through Monday morning for
     KSZ025-057-060-102>105.
     Heat Advisory until 8 PM CDT this evening for KSZ057-060.
     Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for KSZ103>105.

&&

DISCUSSION...CMS
AVIATION...Krull
Hazardous weather outlook, Aug 8, 4:06 AM CST, 23 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0506 AM CDT Fri Aug 08 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091006-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0506 AM CDT Fri Aug 08 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please go to https://weather.gov/media/eax/DssPacket.pdf for more information on
potential weather hazards.

.KEY MESSAGES...

- Hot and humid conditions should continue through at least
Saturday. The hottest day is expected to be today, with afternoon
heat indices near/above 105 degrees F for most of the area.
Uncertainty is higher on Saturday, pending potential development of
storms and/or residual clouds from any storms Friday night and
Saturday morning.

- Multiple rounds of storms are expected Saturday night through
  Monday. Isolated severe weather and locally heavy rainfall
  producing a few instances of flooding are both possible during
  this period.

The radar

The Pleasant Hill radar (KEAX), 144 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Andrew

When
August 9, 4:00 AM CST to 4:01 AM CST
Where
Andrew County, 3.95 mi ESE of Fillmore
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.010, -94.910

Private weather sensor recorded 52 knot wind gust near Fillmore.

Thunderstorm Wind, Macon

When
August 9, 4:21 PM CST to 4:22 PM CST
Where
Macon County, 3.8 mi SSE of Ethel
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.850, -92.720

Social media video showing winds to at least 60 mph with several limbs blown down at a residence.

Thunderstorm Wind, Macon

When
August 9, 4:26 PM CST to 4:27 PM CST
Where
Macon County, 1.74 mi ENE of Hart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.840, -92.770

Downed tree limb at a residence along Route TT.

Thunderstorm Wind, Macon

When
August 9, 4:39 PM CST to 4:40 PM CST
Where
Macon County, 1.74 mi NW of Barnesville
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
39.920, -92.640

Multiple reports of power lines down and several power outages south and southeast of Elmer.

Thunderstorm Wind, Macon

When
August 9, 4:48 PM CST to 4:49 PM CST
Where
Macon County, 2.99 mi WNW of Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.920, -92.530

Several large trees were blown down northwest of Atlanta.

Hail, Macon

When
August 9, 5:00 PM CST to 5:01 PM CST
Where
Macon County, 2.53 mi ENE of Economy
Measured
1 in hail
Reported by
Public
Coordinates
39.900, -92.390

Social media report of quarter sized hail east of Atlanta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293247, 1272168, 1272165, 1272166, 1272167, 1272164.